Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 519, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 15, 2021, 5:42 PM EDT for Frederick County, Washington County, Maryland. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2021, 5:42 PM EDT (21:42 UTC)
- Expired
- Sep 15, 2021, 6:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Washington County, MD
The radar
The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:59 PM EDT | TSTM WND DMG | Smithsburg, MD | MULTIPLE TREES AND WIRES DOWN IN AND NEAR SMITHSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WUUS51 KLWX 152142
SVRLWX
MDC021-043-152230-
/O.NEW.KLWX.SV.W.0519.210915T2142Z-210915T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
542 PM EDT Wed Sep 15 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in north central Maryland...
Northwestern Frederick County in north central Maryland...
* Until 630 PM EDT.
* At 541 PM EDT, a severe thunderstorm was located over Smithsburg,
or near Waynesboro, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Emmitsburg, Robinwood, Smithsburg, Mount Aetna, Cavetown,
Leitersburg, Sabillasville, Fort Ritchie, Chewsville, Ringgold,
Highfield and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sterling Virginia.
&&
LAT...LON 3968 7726 3960 7764 3968 7767 3972 7762
3972 7728
TIME...MOT...LOC 2141Z 238DEG 18KT 3968 7760
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MSS1 follow-up statement
189
WWUS51 KLWX 152207
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
607 PM EDT Wed Sep 15 2021
MDC021-043-152230-
/O.CON.KLWX.SV.W.0519.000000T0000Z-210915T2230Z/
Washington MD-Frederick MD-
607 PM EDT Wed Sep 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN WASHINGTON AND NORTH CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...
At 607 PM EDT, a severe thunderstorm was located near Carroll Valley,
or near Waynesboro, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Robinwood, Smithsburg, Mount Aetna, Cavetown, Leitersburg,
Sabillasville, Fort Ritchie, Chewsville, Ringgold, Highfield and
Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sterling Virginia.
&&
LAT...LON 3968 7735 3960 7764 3968 7767 3972 7762
3972 7734
TIME...MOT...LOC 2207Z 238DEG 18KT 3975 7745
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:10 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 15, 3:10 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Wed Sep 15 2021
.SYNOPSIS...
Weak cold front approaches from the west through Thursday while
stalling through the weekend. Low pressure will develop offshore of
the Carolina coast Thursday into Friday and likely remain a couple
hundred miles offshore as it moves northward. High pressure should
dominate beginning late Saturday into early next week.&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Some popup showers are beginning to form in the cumulus field ahead
of a trough and associated cold front that will be pushing further
eastward throughout the day. Convective potential for the day looks
to be situated across eastern WV panhandle and central/western MD.
Convection should continue to be initiated through 5-6pm from west
to east towards the Blue Ridge Mountains. With surface temperatures
increasing to the upper 80s to low 90s with dewpoints in the upper
60s to low 70s. This, along with 1500-2000 j/kg MLCAPE, 0-6km shear
of 15 to 20 knots and slight height falls will allow for some storms
to potentially become severe across the aforementioned areas. As for
confidence, it remains low with the ingredients for severe switching
main driving mechanisms across the western portions of the area from
high CAPE (18-21z) to low shear and vice versa after 21z.
Most convection should be confined west of the Blue Ridge with a lot
of low-to-mid level dry air in place, as seen in the 12z IAD
sounding. With mid-to-upper level divergence present in the right
entrance of a jet streak across PA, a line of training showers and
storms may be situated near and east of I-81 if any. MBE Corfidi
vector is a lot slower for the afternoon hours. Thus, if any
potential hydro issue prevails, this would be the most likely area
of interest. PWAT values around 1.5 to 1.8 inches are prevalent
along the main moisture front. FFG is low across the Shenandoah
Valley (lack of moisture today across there) and parts of NE MD
(concerning for potential flood threat). With only an isolated
threat for flooding, a flood watch is not expected at this time with
the threat being marginal in nature.
Showers and some isolated thunderstorms will linger from west to
east late tonight into the overnight hours. Moisture will linger
around as the cold front moves eastward overnight with areas drying
out from SW to NE briefly.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The lingering cold front will stick around and weaken during the day
on Thursday. An area of low pressure off the Carolinas may develop
Thursday and begin to push further north just to our east offshore.
This low will be quite unwound (similar to when a
hurricane/tropical storm weakens) and will eventually allow moisture
from it to make it into our eastern areas as onshore flow returns
for the region. Another feature of interest that could potential
cause hazards is the remnants of TD Nicholas, as its moisture plume
congeals with the frontal boundary situated across much of the
eastern US. This, along with the weakening front will allow for
continued chances for showers and thunderstorms, mainly in the
afternoon daytime heating hours for both Thursday and Friday. For
now, expect severe potential to remain low for the period with lack
of convective parameters intensity. Hydro threat remains non-zero
but confidence is low in terms of timing and intensity with multiple
features of interest that will continue to evolve over the next
several hours.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As a tropical disturbance offshore the mid-Atlantic pulls away
further out to sea, high pressure will slowly build into the region
Saturday through Tuesday. There could be a couple of showers or
perhaps a thunderstorm or two until that time on Saturday. Tropical
moisture from the east will fuel such convection with the help of
some instability. Temperatures will top out in the 80s all four days
with Sunday possibly being the warmest on the subsidence side of the
offshore tropical disturbance. Sunday will top out in the upper 80s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will be possible across KMRB through the
afternoon period until around 1z tonight before conditions begin to
improve. Showers will continue to track further east with
IAD/DCA/BWI/MTN all having shower potential from around 22-23z
through 3-4z as the initial boundary moves through.
Visibilities begin to decrease at around 6z across KMRB and KCHO and
will continue to decrease with KMRB potentially reaching less than
2SM through 14z with some patchy dense fog possible. Visibility
restriction possible across all terminals besides KDCA.
Patchy fog and/or lower ceilings will likely become a recurring
theme each of the next few nights due to the humid airmass and an
ensuing onshore/easterly flow beginning Thursday. Additional shower
and thunderstorm chances will exist, primarily during the afternoon
and evening hours each day through week's end.
Areas of low clouds and fog/drizzle are possible during the
overnight and morning hours each day this weekend, and IFR or sub-
IFR conditions may occur. A few showers are possible across the
terminals Saturday afternoon, but coverage should be isolated or
widely scattered.
A brief shower or thunderstorm near the terminals;
otherwise, VFR conditions Saturday through Sunday night. Winds
northwest 5 knots Saturday and Saturday night, becoming north 5 to
10 knots Sunday and Sunday night.
&&
.MARINE...
A few showers and thunderstorms may approach the waters this evening
with winds gusting 20 to 25 knots, SCA's are already in place across
much of the waters.
Additional shower and thunderstorm chances will arise primarily
during the afternoon and evening hours Thursday and Friday. The wind
outside of convection will turn easterly during this time, with
gusts to near Small Craft Advisory criteria possible Friday, mainly
over the middle portion of the Chesapeake Bay. Fog, some dense, is
possible during the overnight hours, especially Friday night.
High pressure will build toward the waters for the weekend, and
winds should remain below Small Craft Advisory criteria most of the
time. Areas of dense fog are possible during the early morning hours
Saturday and again for Sunday. A shower or thunderstorm is possible
Saturday.
No marine hazards expected Saturday through Sunday night. Winds
northwest 10 knots Saturday becoming north 5 to 10 knots Saturday
night through Sunday night.&&
.TIDES/COASTAL FLOODING...
Southerly flow will increase today into tonight ahead of a weak cold
front. This will continue to cause elevated water levels. Minor
flooding for sensitive areas is possible during the high tide cycle
tonight. The flow will weaken for Thursday, and anomalies should
fall a bit, but water levels will likely still be above astronomical
norms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
Thursday for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ531>533-538>542.
Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
543.
Small Craft Advisory until 8 PM EDT this evening for ANZ530.
Small Craft Advisory until 7 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...DHOF/ADM
LONG TERM...KLW
AVIATION...KLW/DHOF/ADM
MARINE...KLW/DHOF/ADM
TIDES/COASTAL FLOODING...DHOF/ADMHazardous weather outlook, Sep 15, 4:48 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 448 PM EDT Wed Sep 15 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-162100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A few thunderstorms may develop or move into the area tonight, primarily near and north of Highway 50. These storms may result in an isolated instance of wind damage, or gusty winds over the waters. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday afternoon and evening. Some of the storms may contain heavy rain, resulting in isolated instances of flooding. Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-162100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Thunderstorms tonight may result in isolated to scattered instances of wind damage, especially over the eastern West Virginia Panhandle and western to north-central Maryland. A few instances of large hail or flooding are possible, as well. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday afternoon and evening. Some of the storms may contain heavy rain, resulting in isolated instances of flooding, mainly near and east of the Blue Ridge Mountains. Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-162100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Thunderstorms tonight may result in isolated instances of wind damage, especially near and north of Highway 48. A few instances of large hail and flooding are possible, as well. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures.
In the hours before
Local storm report, Sep 15, 5:08 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 3 N TOWN CREEK 39.57N 78.55W
09/15/2021 ALLEGANY MD 911 CALL CENTER
TREE BRANCHES AND WIRES DOWN ON LOWER TOWN CREEK ROAD.
&&
EVENT NUMBER LWX2105882
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:54 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 13 hr |
| Sep 15, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 16 min |
| Sep 15, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 30 min |
| Sep 15, 5:52 PM EDT | Areal Flood Warning | LWX | Washington | 115 min |
| Sep 15, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 38 min |
| Sep 15, 6:20 PM EDT | Flash Flood Warning | LWX | Washington | 2 hr |
| Sep 15, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 52 min |
| Sep 15, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 34 min |
| Sep 15, 6:35 PM EDT | Areal Flood Warning | LWX | Frederick, Washington | 113 min |
| Sep 15, 7:22 PM EDT | Flash Flood Warning | LWX | Frederick, Washington | 64 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.